Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Pittsburgh, PA

July 5, 2007Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2007, 1:47 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2007, 1:47 PM EDT (17:47 UTC)
Expired
Jul 5, 2007, 4:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:09 PM EDTFLASH FLOODWashington, PA18 NORTH IS UNDER WATER 1 MILE NORTH OF INTERSTATE 70. CATFISH CREEK IS OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 051750
FFWPBZ
PAC125-052045-
/X.NEW.KPBZ.FF.W.0007.070705T1747Z-070705T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 445 PM EDT

* AT 141 PM EDT...HEAVY RAIN IS FALLING ACROSS THE WARNED AREA. UP 
TO 2.5 INCHES OF RAIN HAS FALLEN BETWEEN WASHINGTON AND CANONSBURG.
ADDITIONAL RAINFALL IS LIKELY THROUGH 300 PM. RAPID STREAM RISES
CAN BE EXPECTED ALONG THE TRIBUTARIES OF CHARTIERS CREEK. URBAN 
FLOODING IS POSSIBLE IN THE CITY OF WASHINGTON AS RAIN CONTINUES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4004 8050 4004 7998 4029 8004 4030 8051

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:47 AM EDT, 7 hours earlier.

Area forecast discussion, Jul 5, 6:47 AM EDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 AM EDT THU JUL 5 2007

.SYNOPSIS...
CONDITIONS WILL BE UNSTABLE TODAY AND EARLY TONIGHT AND RIPE FOR THE
DEVELOPMENT OF POSSIBLY SEVERE THUNDERSTORMS AS MOIST LOWLEVEL
AIR OVER OUR UPPER OHIO VALLEY REGION WILL BE TOPPED BY A PASSING
COLD UPPER LOW PRESSURE SYSTEM MOVING EASTWARD THROUGH THE GREAT
LAKES. THEN MIDWEST HIGH PRESSURE WILL BUILD ACROSS THE UPPER OHIO
VALLEY AND PROVIDE DRY WEATHER FOR THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH DAYTIME HEATING, THE STRATUS/FOG WILL LIFT INTO
STRATOCUMULUS AND CUMULUS. BY AFTERNOON, THE CUMULUS CAN GROW INTO
CUMULONIMBUS AS THE CURRENT MOIST LOWLEVEL AIR MASS OVER THE UPPER
OHIO VALLEY BECOMES TOPPED BY COLDER AIR ALOFT CAUSING A DEEP
UNSTABLE LAYER. THE COLDER AIR ALOFT IS ASSOCIATED WITH A
DEEPENING UPPER LONG-WAVE TROUGH AS SHOWN BY RECENT NAM AND GFS
MODEL RUNS. SEVERAL LOW PRESSURE SYSTEMS MOVING THROUGH THIS
STRENGTHENING NORTHWEST UPPER FLOW WILL PROVIDE THE LIFTING
MECHANISM TO HELP FORM BANDS OF THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

CONCUR WITH SPC THINKING THAT THESE COULD BECOME SEVERE AS SREF
MODEL RUNS CONTINUE TO SHOW CAPES GREATER THAN 1000 J/KG AND
EFFECTIVE SHEAR VALUES OF 30-40 KTS. THE HWO WILL HIGHLIGHT THAT
THE PRIME SEVERE THREAT WILL BE DAMAGING WIND AND THE SECONDARY
THREAT LARGE HAIL.

WITH NIGHTFALL, THE THUNDERSTORM THREAT WILL BEGIN TO ABATE AND
LIKELY HAVE ENDED BY AROUND MIDNIGHT. THERE CAN BE PATCHES OF LATE
NIGHT FOG INDUCED BY THE EVAPORATION OF SURFACE MOISTURE IN AREAS
THAT GOT SUBSTANTIAL RAINS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
NAM AND GFS MODEL RUNS SHOW HIGH PRESSURE FROM THE MIDWEST BUILDING
INTO THE UPPER OHIO VALLEY THIS WEEKEND. THIS WILL HELP DRIER
LOWLEVEL AIR AND MORE STABLE CONDITIONS TO COME INTO THE UPPER OHIO
VALLEY. CONCUR WITH GFS AND NAM MOS VALUES, THAT TEMPERATURES WILL
BE CLOSE TO NORMAL THIS PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW THE UPPER JETSTREAM FLOW
PATTERN BECOMING ZONAL EARLY NEXT WEEK. THIS MEANS THE HIGH PRESSURE
THAT BROUGHT DRY, STABLE CONDITIONS THIS WEEKEND WILL MOVE EAST INTO
THE ATLANTIC OCEAN. HENCE GULF MOISTURE AND ATTENDANT INSTABILITY
WILL BE REINTRODUCED INTO THE UPPER OHIO VALLEY EARLY NEXT
WEEK...REALIZING THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP LATE
MONDAY INTO TUESDAY. CONCUR WITH GFS MOS TEMPERATURE VALUES THAT
SHOW A WARMER THAN NORMAL PERIOD EARLY NEXT WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
RECENT SATELLITE AND SURFACE DATA SHOW THE BANK OF STRATUS AND
FOG ACROSS OHIO HAS EXPANDED INTO WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA. HOWEVER, DAYTIME HEATING AND MIXING WILL
HELP THE STRATUS BANK TO LIFT INTO STRATOCUMULUS AND CUMULUS WITH
MOST TAF SITES HAVING VFR FLIGHT CONDITIONS (P6SM BKN035) BY 15Z.

STILL LOOKS AS THOUGH THUNDERSTORMS WITH SEVERE POTENTIAL CAN
DEVELOP THIS AFTERNOON AND EARLY TONIGHT AS THE CURRENT MOIST
LOWLEVEL AIR MASS BECOMES TOPPED BY COLDER TEMPERATURES
ALOFT...RESULTING IN UNSTABLE CONDITIONS. THIS COLDER AIR ALOFT
WILL BE ACCOMPANYING THE EASTWARD PASSAGE OF AN UPPER LOW PRESSURE
SYSTEM THROUGH THE GREAT LAKES. RECENT RUC MODEL RUNS SHOW
DEEP LAYER OF LIFT MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO
VALLEY THIS AFTERNOON, 17Z-20Z THROUGH THE KFKL-KDUJ CORRIDOR AND
20Z-23Z KZZV-KPIT-KLBE CORRIDOR AND SOUTH TO KMGW. THIS CONCURS
WITH MOST SREF MEMBERS THAT SHOWED THE BEST CHANCE OF THUNDERSTORMS
18Z-03Z WITH SUFFICIENT EFFECTIVE SHEAR FOR SEVERE DEVELOPMENT AS
INDICATED BY RECENT SPC THINKING. BRIEF IFR FLIGHT CONDITIONS CAN
DEVELOP IN THE THUNDERSTORMS WITH HEAVIER RAIN.

WINDS WILL GO FROM SOUTHSOUTHWEST 4-7KTS TO SOUTHWEST AND
WESTSOUTHWEST 9-15KTS MIDDAY INTO EARLY EVENING. WIND GUSTS MAY
BRIEFLY EXCEED 50KTS IN SEVERE THUNDERSTORMS. HOWEVER, IN TAFS,
MENTIONED GUSTS NEAR 30KTS.

LATE TONIGHT, THERE CAN BE POST-RAIN EVAPORATION-INDUCED PATCHY FOG
AND STRATUS WITH MAINLY MVFR FLIGHT CONDITIONS. WITH RENEWAL OF
DAYTIME HEATING AND MIXING FRIDAY, EXPECT VFR FLIGHT CONDITIONS,
THAT WILL PERSIST THROUGH SUNDAY.

AS LOWLEVEL MOISTURE BEGINS TO INCREASE LATE SUNDAY, THERE WILL BE A
POSSIBILITY OF PATCHY MVFR FLIGHT CONDITIONS IN LATE NIGHT FOG EARLY
MONDAY AND TUESDAY...AND IN MAINLY AFTERNOON AND NIGHTTIME
THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 5, 4:27 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT THU JUL 5 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
427 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS NO SEVERE WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 12:35 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      MONACA                  40.68N 80.27W
07/05/2007                   BEAVER             PA   NWS EMPLOYEE

            OBSERVER REPORTED 3.50 INCHES OF RAINFALL IN 2 HOURS.

&&

JD
Local storm report, Jul 5, 12:40 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      MONACA                  40.68N 80.27W
07/05/2007                   BEAVER             PA   NWS EMPLOYEE

            OBSERVER REPORTED 3.50 INCHES OF RAINFALL IN 2 HOURS.
            FLOODING IN HOMES AND ON ROADWAYS.

&&

JD
Local storm report, Jul 5, 12:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      SHALER TOWNSHIP         40.52N 79.96W
07/05/2007                   ALLEGHENY          PA   LAW ENFORCEMENT

            TIMBERLANE DR IN SHALER TOWNSHIP REPORTED CLOSED DUE TO
            FLASH FLOODING.

&&

JD
Local storm report, Jul 5, 1:10 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      INDUSTRY                40.66N 80.41W
07/05/2007                   BEAVER             PA   TRAINED SPOTTER

            STATE ROAD 68...CLOSED BETWEEN INDUSTRY AND MIDLAND DUE
            TO FLASH FLOODING.

&&

JD
Local storm report, Jul 5, 1:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      ROSS TOWNSHIP           40.53N 80.02W
07/05/2007                   ALLEGHENY          PA   LAW ENFORCEMENT

            ROADWAYS IN ROSS TOWNSHIP...AT THE BABCOCK AND THOMSON
            INTERSECTION CLOSED DUE TO FLASH FLOODING.

&&

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:45 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Westmoreland3 hr
Jul 5, 12:16 PM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 5, 12:41 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Jul 5, 1:19 PM EDTFlash Flood WarningPBZArmstrong, Indiana3 hr
Jul 5, 2:50 PM EDTFlash Flood WarningPBZFayette3 hr
Jul 5, 3:11 PM EDTAreal Flood WarningPBZAllegheny, Beaver3 hr
Jul 5, 3:14 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 5, 3:37 PM EDTSevere Thunderstorm WarningPBZMercer53 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.